Alert archive / Alabama / Red Flag Warnings in 2008
Red Flag Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Mar 21, 2008, 11:31 AM CDT for 39 counties in Alabama. It took effect at Mar 21, 2008, 1:00 PM CDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2008, 11:31 AM CDT (16:31 UTC)
- In effect from
- Mar 21, 2008, 1:00 PM CDT
- Expired
- Mar 21, 2008, 6:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 4.5 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2259 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KBMX 211631 RFWBMX RED FLAG WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 1131 AM CDT FRI MAR 21 2008 ...HIGH FIRE DANGER ACROSS ALL OF CENTRAL ALABAMA THIS AFTERNOON... ALZ011>015-017>050-212300- /O.NEW.KBMX.FW.W.0012.080321T1800Z-080321T2300Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1131 AM CDT FRI MAR 21 2008 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS AFTERNOON. DRY CONDITIONS WILL RESULT IN LOW AFTERNOON HUMIDITY WITH VALUES FALLING BELOW 25 PERCENT FOR SEVERAL HOURS ACROSS CENTRAL ALABAMA. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Mar 21, 6:05 AM CDT, 5 hours 26 minutes earlier.
Area forecast discussion, Mar 21, 6:05 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 AM CDT FRI MAR 21 2008 .UPDATE...AVIATION DISCUSSION. .SHORT TERM...TODAY AND TONIGHT. FEEL PRETTY CONFIDENT THAT AT LEAST SOME OF THE NORMALLY COLDER VALLEY AREAS ETC. WILL DROP INTO THE MID 30S BY DAYBREAK SO WILL LET CURRENT FROST ADVISORY RUN ITS COURSE. OTHERWISE...HIGH PRESSURE WILL REMAIN IN CONTROL ACROSS CENTRAL ALABAMA DURING THE PERIOD...WHILE SLIDING GRADUALLY EASTWARD. THIS WILL ALLOW A LIGHT SOUTHEASTERLY FLOW TO DEVELOP ACROSS THE AREA TODAY...ALLOWING TEMPERATURES TO WARM ABOVE YESTERDAYS VALUES. 850 MB TEMPS AND THICKNESSES ALSO SUPPORT THIS. MOISTURE WILL REMAIN LIMITED TODAY WITH ONLY SOME THIN CIRRUS EXPECTED ACROSS THE AREA. AS THE HIGH SLIDES FURTHER EAST TONIGHT THE FLOW SHOULD BECOME MORE SOUTHERLY AND MODELS SUGGEST SOME LOW LEVEL MOISTURE COULD BEGIN TO RETURN TO THE AREA TOWARD DAYBREAK SATURDAY...BUT DO NOT EXPECT MORE THAN SCATTERED CLOUDS AT THIS TIME...MAINLY IN THE NORTHWEST SECTIONS OF THE AREA. LOW TEMPS WILL HOLD PRIMARILY IN THE 40S WITH THE LIGHT SOUTHERLY FLOW. 41 .LONG TERM...SATURDAY THROUGH THURSDAY. OVERALL A DRY FORECAST WILL CONTINUE THROUGH WEDNESDAY. WE WILL SEE TWO WEAK COLD FRONTS SLIDE THROUGH THE AREA. THE FIRST WILL BE ON SATURDAY AND THE SECOND ON SUNDAY NIGHT/MONDAY MORNING. LATEST MODELS INDICATE THAT BOTH SYSTEMS WILL MOVE THROUGH DRY...SO HAVE REMOVED ALL PRECIPITATION FROM THE FORECAST. THE NEXT CHANCE OF RAIN WILL BE AT THE END OF THE PERIOD...MAINLY THURSDAY AND NEXT FRIDAY. RIGHT NOW THE GFS AND ECMWF ARE ABOUT 24 HOURS APART ON THIS...BUT BOTH DO AGREE THAT A SYSTEM WILL MOVE THROUGH. MORE ON THIS SYSTEM AS IT APPROACHES THE AREA. THE MAIN CONCERN WITH THIS FORECAST WILL BE THE DAILY BATTLES WITH POSSIBLE FROST AND FREEZING TEMPERATURES...NOW THAT GROWING SEASON IS IN MOTION. A COLDER...CONTINENTAL HIGH PRESSURE SYSTEM WILL MOVE INTO CENTRAL ALABAMA MONDAY AND WILL REMAIN THROUGH WEDNESDAY. AT THIS TIME...LOOKS LIKE THE BEST SHOT AT FREEZING TEMPERATURES WILL BE TUESDAY MORNING. OTHER DAYS THAT WILL NEED TO BE MONITORED WILL BE SUNDAY AND MONDAY MORNINGS. ON SUNDAY MORNING TEMPERATURES WILL BE CHILLY...BUT WINDS SHOULD REMAIN UP DURING THE NIGHT...LIMITING THE THREAT OF FROST. MEANWHILE...MONDAY MORNING...MAY BE TOO DRY FOR FROST AS DEWPOINT DEPRESSIONS WILL BE 4 TO 6 DEGREES. WILL NEED TO KEEP A CLOSE EYE ON TEMPERATURES THROUGH MIDWEEK. 16 && .AVIATION...12Z TAF DISCUSSION. VFR CONDITIONS THROUGH THE PERIOD. LIGHT SOUTHEAST WINDS WILL GRADUALLY BECOME MORE SOUTHERLY AFTER 18Z AS THE SURFACE RIDGE OVER THE AREA MOVES OFF TO THE EASTS. COULD SEE SOME SCT CLOUDS NEAR 2 THSD FT IN THE AREA AFTER 08Z AS LOW LEVEL MOISTURE BEGINS TO INCREASE BUT DO NOT EXPECT CEILINGS TO DEVELOP AT THIS TIME. 41 && .FIRE WEATHER... WITH TEMPERATURES FORECAST TO BE IN THE UPPER 60S TO LOW 70S...AND DEWPOINTS IN THE LOW 30S...RH VALUES ARE FORECAST TO FALL BELOW 25 PERCENT FOR 1 TO 2 HOURS THIS AFTERNOON. THIS WILL RESULT IN MARGINAL RED FLAG CONDITIONS THIS AFTERNOON...HOWEVER DURATION AND WINDS WILL REMAIN BELOW LOCAL CRITERIA FOR ANY WARNINGS. ANOTHER FACTOR INTO THIS...WILL BE THE RECENT RAINS MOST OF THE AREA HAS RECEIVED. MOST OF THE FUELS ARE STILL WET ACROSS MOST OF CENTRAL ALABAMA. HOWEVER...ONE THING TO KEEP IN MIND IS THAT IF DEWPOINTS DROP LOWER THAN THE FORECAST THIS AFTERNOON...WHEN MAXIMUM MIXING IS REALIZED...THE RH VALUES MAY FALL LOWER...ALTHOUGH TEMPORARILY. AT THIS TIME NOT ENOUGH CONFIDENCE OF THIS HAPPENING...BUT WANTED TO MENTION THE POSSIBILITY...ESPECIALLY ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA...WHERE THE RAIN WAS NOT AS WIDESPREAD. THANKS FOR THE COLLABORATION THIS MORNING...SPC...HUN...FFC. 16 && .BMX WATCHES/WARNINGS/ADVISORIES... AL...FROST ADVISORY ALL ZONES VALID UNTIL 8 AM CDT FRIDAY. && 41/16
Hazardous weather outlook, Mar 21, 5:45 AM CDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 545 AM CDT FRI MAR 21 2008 ALZ011>015-017>050-221100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 545 AM CDT FRI MAR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A FROST ADVISORY HAS BEEN ISSUED UNTIL 8 AM FOR ALL OF CENTRAL ALABAMA. SCATTERED FROST WILL OCCUR EARLY TODAY..ESPECIALLY IN NORMALLY COLDER VALLEYS AND LOW LYING RURAL AREAS. THE FROST COULD BE DAMAGING TO TENDER PLANTS NOW THAT WE ARE IN THE EARLY STAGES OF THE GROWING SEASON. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL NOT BE NECESSARY.
Nearby
Red Flag Warnings in Alabama, 2008Every red flag warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.